Cold/Wind Chill, Cook
- When
- December 8, 12:00 AM CST to 9:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
Low temperatures dropped into the teens on the morning of December 8th. One man died in Chicago due to cold exposure.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Low temperatures dropped into the teens on the morning of December 8th. One man died in Chicago due to cold exposure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 7, 11:01 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1101 PM CST SUN DEC 7 2008
.DISCUSSION...
313 PM CST
WILL MAINTAIN WINTER STORM WARNING AS IS SINCE 12Z MODEL RUNS
STILL SHOW SCENARIO TAKING PLACE THAT WOULD VERIFY CURRENT FCST.
HOWEVER...GFS SHOW SIGNIFICANT DEEPENING OF CYCLONE TUESDAY NIGHT
ALONG A TRACK THAT WOULD SUPPORT A RAIN CHANGING TO SNOW EVENT
CAPABLE OF LEAVING AT LEAST ADVISORY LVL ACCUMULATIONS S AND E OF
CURRENT WATCH.
ANYWAY...FIRST THINGS FIRST...RADAR AND SATLT TRENDS SHOW INITIAL
SHOT OF WAA PRODUCING EXTENSIVE MID LVL CLOUD SHIELD FROM WRN
ONTARIO...SWD THRU UPR MS VLY. THIS AREA WILL CONTINUE TO PUSH
EWD ACROSS FA THIS EVENING. LLVLS VERY DRY SO RADAR NOT NEARLY AS
FORBODING AND IT APPEARS. MOST OF THIS PRECIP WILL RMN ALOFT.
CURRENT RADAR IMAGE INDICATES PRECIP BASES DOWN TO ABOUT 2500 FT.
EXPECT THAT SOME OF THIS WILL REACH THE GND LATER THIS
EVENING...ESPECIALLY OVR N CNTRL/EXTRM NRN IL...JUST BEFORE AREA
LIFTS OFF TO E AND NE...BUT NOT EXPECTING ANY ACCUMULATION. BAND
OF BETTER ISENTROPIC LIFT FCST TO DVLP OVERNIGHT AS LLV FLOW
BEGINS TO BACK. THIS AREA THEN LIFTS NWD ACROSS FA MON MRNG. MORE
SIG PCPN NOT EXPECTED TO DVLP UNTIL MON NIGHT WHEN STGR DYNAMICS
COME INTO PLAY. ENUF WAA AHD OF THIS SYS TO HAVE PRECIP MAINLY
RAIN XCP OVER WATCH AREA OF N CNTRL/EXTRM NRN IL WHERE FCST
SOUNDINGS SHOW BETTER SET UP FOR MIXED BAG UNTIL STGR UVM CHGS
PCPN TO SNOW.
USED GFS FOR THE MOST PART IN FCST OF THIS EVENT. GIVEN TRACK OF
LOW AND TIMING OF FCST DEEPENING...EXPECT RAIN TO CHG TO SNOW TUES
AFTN-EVENING FROM NW-SE...WITH ENUF LIFT REMAINING TO GENERATE QPF
SUPPORTING POTL FOR SVRL INCHES OF SNOW...ALG AND E OF WATCH AREA.
STG CAA TO DVLP BDH THIS STS. FOR NOW HAVE TRENDED TEMPS DOWNWARD MID-
LATE WEEK...BUT MAY HAVE TO ADVJUST EVEN FURTHER IF GUID PROVES TO
BE CONSISTENT CYCLONE TO DVLP ERLY THIS WEEK ACTUALLY DVLPS AS
PROGGED.
MERZLOCK
&&
.AVIATION...
0600 UTC TAFS...
AN UPPER AIR DISTURBANCE WILL BRING SOME PRECIPITATION FOR THE
AIRPORTS IN NORTHERN ILLINOIS AND NORTHWEST INDIANA MONDAY. THIS
DISTURBANCE SEEN ON THE IR SATELLITE IMAGERY WAS OVER SOUTHWEST
IOWA AND MISSOURI. THIS DISTURBANCE WILL MOVE INTO NORTHERN
ILLINOIS MONDAY EVENING. THE SURFACE FEATURE WITH THIS DISTURBANCE
WILL BE A WARM FRONT. SNOW IS EXPECTED 17 UTC FOR MOST OF THE
AIRPORTS. AS THE WARM FRONT APPROACHES THE SNOW WILL BECOME
FREEZING RAIN. THE FORECAST SOUNDING SHOW A LAYER ABOVE FREEZING
FROM 3400 TO 7800 FEET BY 18 UTC.THE ENTIRE ATMOSPHERIC COLUMN IS
ABOVE FREEZING BY 03 UTC TUESDAY. THE CLOUDS WILL BECOME MVFR
AFTER 18 UTC. EXPECT MOSTLY MVFR CEILINGS THROUGH 12 UTC TUESDAY.
THE WIND WILL BE FROM THE SOUTH TO SOUTHEAST THROUGH THE NEXT 24
HOURS.
&&
.MARINE...
910 PM CST...
A RIDGE OF HIGH PRESSURE LIES FROM OHIO TO ALABAMA TONIGHT. BY
MONDAY MORNING...A LOW WILL DEVELOP OVER SOUTHWEST KANSAS. THIS
LOW WILL MOVE INTO MISSOURI BY TUESDAY MORNING. THE HIGH WILL
MOVE TO 38 NORTH LATITUDE AND 64 DEGREES WEST LONGITUDE. THE HIGH
AND LOW WILL CREATE A SOUTHWEST TO SOUTHEAST WIND OVER LAKE
MICHIGAN TONIGHT AND MONDAY. BECAUSE OF THE SUSTAINED SPEED OF
AROUND 20 KNOTS THIS AFTERNOON AND EVENING THE WAVES HAD TIME TO
BUILD TO 6 FEET. WE WILL INCREASE THE FORECAST WIND SPEED OVER
LAKE MICHIGAN TONIGHT BASED ON SHIP OBSERVATIONS. WE WILL INCREASE
THE FORECAST WAVE HEIGHT BECAUSE OF THE LENGTH OF TIME THE WAVES
HAD TO BUILD.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012...6 AM TUESDAY TO NOON WEDNESDAY.
IN...NONE.
LM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 350 PM CST SUN DEC 7 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 082200- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 350 PM CST SUN DEC 7 2008 /450 PM EST SUN DEC 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. LIGHT SNOW OR FLURRIES ARE EXPECTED TO MOVE ACROSS NORTHERN ILLINOIS EARLY THIS EVENING. THIS SNOW WILL ONLY AMOUNT TO A DUSTING. ANOTHER AREA OF LIGHT SNOW IS THEN EXPECTED TO DEVELOP LATE TONIGHT ACROSS MUCH OF THE AREA. THIS MAY CAUSE SLIPPERY TRAVEL CONDITIONS ON LIGHTLY TRAVELED OR UNTREATED ROADS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PATCHY LIGHT FREEZING DRIZZLE MAY CONTINUE INTO MONDAY MORNING. THIS MAY CAUSE LOCALLY SLIPPERY CONDITIONS ON UNTREATED ROADS... PARKING LOTS AND SIDEWALKS. A STORM SYSTEM DEVELOPING OVER THE SOUTHERN PLAINS MONDAY WILL BRING THE POTENTIAL FOR A MIX OF RAIN...SNOW...SLEET AND POSSIBLY FREEZING RAIN TO PORTIONS OF NORTHERN ILLINOIS AND NORTHWEST INDIANA MONDAY NIGHT INTO EARLY WEDNESDAY. PRECIPITATION IS LIKELY TO CHANGE OVER TO ALL SNOW TUESDAY ACROSS FAR NORTHERN ILLINOIS...AND OVER THE REMAINDER OF THE REGION TUESDAY EVENING. THERE IS A POTENTIAL FOR SEVERAL INCHES OF ACCUMULATION BY WEDNESDAY MORNING. A WINTER STORM WATCH IS IN EFFECT NORTH AND WEST OF CHICAGO TUESDAY MORNING THROUGH WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-082200- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 350 PM CST SUN DEC 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NORTH WINDS ARE EXPECTED TO STRENGTHEN TO 30 KNOTS TUESDAY NIGHT INTO EARLY WEDNESDAY...WITH HAZARDOUS WAVES DEVELOPING FOR THE NEARSHORE WATERS. WINDS AND WAVES WILL DIMINISH WEDNESDAY EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-082200- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 350 PM CST SUN DEC 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NORTH WINDS TO 30 KNOTS ARE EXPECTED TO DEVELOP ACROSS LAKE MICHIGAN TUESDAY NIGHT INTO EARLY WEDNESDAY...WITH A POTENTIAL FOR GUSTS TO 35 KNOT GALES DURING THIS PERIOD. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2008-12-08 | 40 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143475.